Colorado, 2003

Funnel Cloud in Colorado, July 29, 2003

July 29, 2003 · NWS GJT · 1 event in 1 county or zone

A Delta County sheriff's officer reported a funnel cloud over Mount Lamborn.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Delta County sheriff's officer reported a funnel cloud over Mount Lamborn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:27 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 29, 1:27 PM MST, 1 hour 31 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
227 PM MDT TUE JUL 29 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH WED NIGHT)...
SOUTHERN END OF SHEARING WAVE MOVING FROM WY INTO CNTL PLAINS
IS SAGGING SWD ACROSS ERN UT/WRN CO TODAY. GOES SOUNDER SHOWING
0.75 TO 1 INCH OF PWATER...SO MOISTURE STILL IN PLACE. REMNANTS OF
THIS WAVE AND ANY ENERGY ROTATING AROUND THE HIGH FOR MORE SHOWERS
AND TSTMS THIS AFTN/EVE...THEN DECREASING. WILL MENTION LOCALLY HEAVY
RAIN FOR ABOUT THE SRN HALF OF FORECAST AREA.

EASTERN EXTENSION OF THE UPPER HIGH CENTERED SOMEWHERE OVER THE WRN
GREAT BASIN IS SAGS INTO NM ON WED AS CANADIAN TROUGH DIGS INTO
THE UPPER MIDWEST. MODELS CONTINUE TO ADVERTISE DRYING FROM THE NW
ON WED...AND THIS STILL SEEMS REASONABLE AS NLY FLOW OVERSPREADS
MOST OF THE AREA. DRYING MAINLY ABOVE 500 MB...THOUGH...AS MOISTURE
REMAINS IN THE LOWER LAYER PER MOS GUIDANCE AND UPSTREAM SFC
DEWPTS. ANOTHER SHORTWAVE ALSO BRUSHES NRN ZONES...THOUGH WE WILL
REMAIN ON THE SUBSIDENT SIDE OF THE UPPER JET. DAYTIME INSTABILITY
AND TERRAIN WILL INDUCE SOME AFTN/EVE SHOWERS AND TSTMS AGAIN THOUGH
COVERAGE SHOULD BE LESS THAN THE PAST FEW DAYS. TWEAKED POPS GRIDS A
BIT...BUT NO BIG CHANGES FROM THE CURRENT FORECAST.  JAD

THURSDAY-SUNDAY...
UPPER LEVEL RIDGE SHIFTS SOUTHEAST WITH ITS CENTER REACHING CENTRAL
NEW MEXICO ON FRI.  MODELS CONTINUE TO KEEP THU RELATIVE DRY AS
COMPARED TO PREVIOUS FEW DAYS. HOWEVER ENOUGH MOISTURE AROUND FOR
AFTERNOON DEVELOPMENT.  THEN A WEAK WAVE IS SCHEDULED OVERNIGHT SO
WILL KEEP LOW POPS THROUGH THU NIGHT.  MOISTURE INCREASES FROM THE
SOUTH ON FRI AS THE RIDGE SHIFTS EAST. CURRENT FORECAST LOOKS
REASONABLE WITH FAVORED AREA OVER THE SOUTH. WILL BROAD BRUSH CHANCE
INTO THE WEEKEND. PATTERN DEVELOPS INTO MORE OF THE TYPICAL MONSOON
SIGNATURE AS THE HIGH MOVES INTO THE HIGH PLAINS. TEMPS WILL DECREASE
AS THIS DEEPER MOISTURE MOVES INTO THE AREA. HEFFERNAN

MONDAY-TUESDAY...
THE UPPER LEVEL RIDGE BECOMES STATIONARY OVER EASTERN
COLORADO/WESTERN KANSAS WITH LITTLE CHANGE IN THE OVERALL WEATHER
OVER THE REGION. SUB-TROPICAL MOISTURE WILL CONTINUE TO WORK NORTH
INTO THE REGION...WITH CHC POPS IN STORE EACH DAY. TEMPS NEAR NORMAL
THROUGH THE PERIOD. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 29, 2:42 PM MST, 16 minutes before
COZ001>014-017>023-UTZ022>025-027>029-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 PM MDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING LOCALLY HEAVY
RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS IN
MOUNTAINOUS AREAS AND STEEP TERRAIN. MINOR STREET FLOODING...WITH MUD
AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS AFFECTED BY
PREVIOUS WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD
TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH DIAMETER WILL
ACCOMPANY THE STRONGER STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

CUOCO

In the hours before

Local storm report, Jul 29, 2:47 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0347 PM MDT TUE JUL 29 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    6 NNE DURANGO             CO   FLASH FLOOD
07/29/03   LA PLATA                       MINOR FLASH FLOODING OF
                                          WATER...MUD...AND ROCKS
                                          OCCURRED AT SEVEN LOCATIONS
                                          ALONG A STRETCH OF COUNTY
                                          ROAD 250...6 TO 12 MILES
                                          NORTH OF
                                          DURANGO...RESULTING IN
                                          CLOSURE OF THE ROAD.

JRP

The radar

The Grand Junction radar (KGJX), 38 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Delta

When
July 29, 2:58 PM MST to 3:04 PM MST
Where
Delta County, 5 mi SE of Paonia
Reported by
LAW ENFORCEMENT
Coordinates
38.861, -107.863 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379194.